Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 71, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 17, 2006, 3:21 PM EDT for Crawford County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2006, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 17, 2006, 3:54 PM EDT
- In force
- 33 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Crawford County, MI
The radar
The NCL Michigan radar (KAPX), 29 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:51 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2108 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 171921 SVRAPX MIC039-172015- /O.NEW.KAPX.SV.W.0071.060717T1921Z-060717T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 321 PM EDT MON JUL 17 2006 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 415 PM EDT * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRAYLING...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERSECTION OF M-72 AND M-18 AROUND 340 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4453 8485 4453 8441 4484 8438 4484 8479 $$
2 follow-up statements
000 WWUS34 KAPX 171933 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 332 PM EDT MON JUL 17 2006 MIC039-172015- /O.CON.KAPX.SV.W.0071.000000T0000Z-060717T2015Z/ CRAWFORD MI- 332 PM EDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR CRAWFORD COUNTY... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 5 MILES SOUTHEAST OF GRAYLING...MOVING EAST AT 50 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4454 8478 4454 8441 4483 8440 4483 8471 $$
000 WWUS34 KAPX 171954 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 354 PM EDT MON JUL 17 2006 MIC039-172004- /O.CAN.KAPX.SV.W.0071.000000T0000Z-060717T2015Z/ CRAWFORD MI- 354 PM EDT MON JUL 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS CANCELLED... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES. LAT...LON 4454 8478 4454 8441 4483 8440 4483 8471 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT MON JUL 17 2006
.DISCUSSION...SHORT TERM PORTION OF THE DISCUSSION...REST OF THE
DISCUSSION FOR TOMORROW AND BEYOND FORTHCOMING.
SEVERE THUNDERSTORM WATCH 606 FOR NORTHERN LOWER COMING UP
SHORTLY...WILL BE IN EFFECT UNTIL 03Z. 18Z APX SOUNDING IN...
MODIFIED FOR CONDITIONS ACROSS SOUTHERN PORTIONS OF THE FORECAST
AREA (I.E., PARCEL FROM 90/72) YIELDS MLCAPES AROUND 4200 J/KG WITH
CINH AROUND -40 J/KG AS INVERSION STRENGTH HAS DIMINISHED SINCE
12Z. OBSERVED UNIDIRECTIONAL FLOW...WITH 35KT 700MB AND 55KT AT
500MB...COMBINED WITH STEEP LAPSE RATES 850-500MB AND DRY AIR IN
THAT SAME LAYER (ALSO NOTE 850MB DEW POINTS HAVE INCREASED FROM -6C
TO 19C) SHOULD CONTINUE WITH DAMAGING WIND THREAT. LARGE HAIL ALSO
A CONCERN WITH EXTREME INSTABILITY DESPITE FREEZING LEVELS NEAR
14.5K FEET. 0-6KM SHEAR VALUES NEAR 40KTS WILL SUPPORT ROTATION AS
WELL. COLD FRONT AT 18Z HEADED TOWARD WESTERN LAKE MICHIGAN...SO
WILL WATCH HOW THINGS DEVELOP OVER THE NEXT COUPLE OF HOURS. WHEN
THINGS GO...THEY WILL LIKELY GO QUICK. EARLIER ELEVATED CONVECTION
ACROSS EASTERN UPPER/STRAITS HAS STABILIZED THINGS THERE...SO THREAT
FOR ADDITIONAL SEVERE CONVECTION HAS DIMINISHED FARTHER NORTH.
JPB
&&
.APX...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH...
UNTIL 03Z...MIZ016>036-041-042
&&Hazardous weather outlook, Jul 17, 11:58 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1158 AM EDT MON JUL 17 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-181000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1158 AM EDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL UP TO ONE INCH IN DIAMETER WILL ALSO BE POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN NOON AND 5 PM IN EASTERN UPPER MICHIGAN...AND BETWEEN 3 AND 10 PM IN NORTHERN LOWER. THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY...AND THEN AGAIN SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY AND RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. JPB
In the hours before
Local storm report, Jul 17, 2:30 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
230 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM TSTM WND DMG 8 W PARADISE 46.63N 85.20W
07/17/2006 CHIPPEWA MI OTHER FEDERAL
TREES DOWN
&&
MBOGUTHLocal storm report, Jul 17, 2:49 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
249 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 6 N OCQUEOC 45.50N 84.10W
07/17/2006 PRESQUE ISLE MI PUBLIC
TREES DOWN. ESTIMATED WIND GUSTS OF 70 MPH. SPOTTER ALSO
REPORTED NICKEL SIZE HAIL.
&&
MBOGUTHLocal storm report, Jul 17, 3:03 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
303 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG HURON BEACH 45.49N 84.11W
07/17/2006 PRESQUE ISLE MI DEPT OF HIGHWAYS
SEVERAL LARGE TREES DOWN
&&
MBOGUTHLocal storm report, Jul 17, 3:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
318 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG BLACK LAKE 45.49N 84.28W
07/17/2006 CHEBOYGAN MI BROADCAST MEDIA
PONTOON BOAT FLIPPED.
&&
MBOGUTHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:51 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 49 min |
| Jul 17, 12:54 PM EDT | Special Marine Warning | APX | 52 min | |
| Jul 17, 1:43 PM EDT | Special Marine Warning | APX | 62 min | |
| Jul 17, 2:09 PM EDT | Special Marine Warning | APX | 66 min | |
| Jul 17, 2:12 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 36 min |
| Jul 17, 2:14 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 28 min |
| Jul 17, 2:46 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 20 min |
| Jul 17, 3:38 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 67 min |
| Jul 17, 4:01 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 59 min |
| Jul 17, 4:12 PM EDT | Special Marine Warning | APX | 44 min | |
| Jul 17, 4:27 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 63 min |
| Jul 17, 4:38 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 17, 4:42 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 39 min |
| Jul 17, 4:44 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jul 17, 4:44 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 61 min |
| Jul 17, 4:48 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 57 min |
| Jul 17, 5:04 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 56 min |
| Jul 17, 5:07 PM EDT | Special Marine Warning | APX | 83 min | |
| Jul 17, 5:12 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse | 57 min |
| Jul 17, 5:27 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 63 min |
| Jul 17, 5:40 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 65 min |
| Jul 17, 5:42 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 63 min |
| Jul 17, 6:13 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 62 min |
| Jul 17, 6:19 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 56 min |
| Jul 17, 6:21 PM EDT | Flash Flood Warning | APX | Oscoda | 3 hr |
| Jul 17, 6:27 PM EDT | Severe Thunderstorm Warning | APX | Benzie | 63 min |
| Jul 17, 6:35 PM EDT | Flash Flood Warning | APX | Crawford | 3 hr |
| Jul 17, 6:38 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Roscommon | 67 min |
| Jul 17, 6:41 PM EDT | Special Marine Warning | APX | 87 min | |
| Jul 17, 6:41 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 64 min |
| Jul 17, 7:08 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.